Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2018, 5:24 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2018, 5:24 PM MDT (23:24 UTC)
- Expired
- Jun 26, 2018, 5:53 PM MDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 131 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085
WUUS53 KBIS 262324
SVRBIS
NDC025-057-270030-
/O.NEW.KBIS.SV.W.0098.180626T2324Z-180627T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
624 PM CDT TUE JUN 26 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
East central Dunn County in southwestern North Dakota...
Northwestern Mercer County in south central North Dakota...
* Until 730 PM CDT/630 PM MDT/.
* At 624 PM CDT/524 PM MDT/, a severe thunderstorm was located near
Halliday, or 16 miles east of Killdeer, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Halliday around 535 PM MDT.
Dodge around 555 PM MDT.
Golden Valley around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4727 10248 4750 10244 4748 10196 4720 10198
TIME...MOT...LOC 2324Z 262DEG 14KT 4737 10240
HAIL...1.00IN
WIND...60MPH
$$
JONES1 follow-up statement
882
WWUS53 KBIS 262353
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
653 PM CDT TUE JUN 26 2018
NDC025-057-270002-
/O.CAN.KBIS.SV.W.0098.000000T0000Z-180627T0030Z/
Dunn ND-Mercer ND-
653 PM CDT TUE JUN 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However heavy
rain is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for south central and southwestern North Dakota.
LAT...LON 4727 10248 4750 10244 4748 10196 4720 10198
TIME...MOT...LOC 2348Z 262DEG 14KT 4739 10224
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 4:48 PM MDT, 36 minutes earlier.
Area forecast discussion, Jun 26, 4:48 PM MDT, 36 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 548 PM CDT Tue Jun 26 2018 .UPDATE... Issued at 548 PM CDT Tue Jun 26 2018 Cold front aligned from Estevan to Tioga, and from Watford City to Bowman. Discrete cells continue to evolve with heavy rainfall. Hail and wind thus far have been below severe levels. Severe thunderstorm watch continues until 10PM CDT Tuesday. Current forecast is on track. && .SHORT TERM...(This evening through Wednesday) Issued at 341 PM CDT Tue Jun 26 2018 The main concern this period is the potential for scattered strong to severe thunderstorms late this afternoon and evening. Current water vapor imagery shows an upper-level disturbance moving from northeast Montana into southeast Saskatchewan. An attendant surface cold front was located from near Mohall, ND to Glendive, MT. Expected scattered thunderstorms to develop along the front through 22z this afternoon and propagate eastward this evening. Latest mesoanalysis indicates 2000-3000 J/kg SBCAPE and 20-40 kt effective bulk shear. This will be sufficient for a few severe storms through the evening, with large hail and damaging winds. High pressure will build in behind the front for Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 341 PM CDT Tue Jun 26 2018 The main concern this forecast period is the potential for significant severe weather Thursday and Thursday night. A favorable setup for severe thunderstorms will develop on Thursday as a strong shortwave trough ejects off the Northern Rockies. Strong diurnal heating combined with mid to upper 60s dewpoints will yield CAPE exceeding 3000 J/kg. Increasing shear with height (exceeding 50 kt in the 0-6 km layer) will be supportive of supercells capable of very large hail, damaging winds, and possibly a few tornadoes. There is still uncertainty on the location of storm development. Current model guidance suggests there may be some elevated convection along the warm front Thursday morning, with afternoon development favored generally from north central ND into southeast MT. Storms should grow upscale into an MCS Thursday evening with a potentially significant damaging wind threat. Very heavy rainfall will be possible from any storm on Thursday, but the expected quick storm motion may preclude any flash flooding threat. An active pattern will continue through the weekend into early next week, with multiple rounds of showers and thunderstorms possible. It is too early at this time to discern any severe threat beyond Thursday night. Models then hint at a strong upper- level ridge building over the central CONUS by mid week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 548 PM CDT Tue Jun 26 2018 A cold front will continue to move from west to east this evening and overnight. A tempo group was added to KMOT through 02z Wednesday, and a VCTS was mentioned at KBIS/KDIK where greater uncertainty exists with the development of precipitation along the front. Expect precipitation to wand 03z-06z with a clearing sky commencing thereafter. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS SHORT TERM...Hollan LONG TERM...Hollan AVIATION...KS
Hazardous weather outlook, Jun 26, 4:51 PM MDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 551 PM CDT Tue Jun 26 2018 NDZ002>004-010>012-017>021-031>034-040>044-272300- Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams- 551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are expected this evening across western and into portions of central North Dakota. Heavy rainfall, large hail, and winds to 60 mph are the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is growing confidence that severe thunderstorms will develop across much of western and central North Dakota Thursday through Thursday night. Very large hail and significant damaging wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-005-009-013-022-023-025-035>037-045>048-050-051-272300- Divide-Rolette-Williams-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected this afternoon and evening. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is growing confidence that severe thunderstorms will develop across much of western and central North Dakota Thursday through Thursday night. Very large hail and significant damaging wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Local storm report, Jun 26, 4:04 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6.4NNE TOLLEY 48.82N 101.85W
06/26/2018 E1.00 INCH RENVILLE ND TRAINED SPOTTER
HAIL LASTED ABOUT 5 MINUTES UNTIL 500 PM.
ALSO HAD 2.10 INCHES OF RAIN FROM TWO STORMS
THAT MOVED THROUGH IN THE PAST HOUR. SOME
WATER STANDING IN DRIVEWAY AND LOW SPOTS OF
YARD.
&&
JP MARTINLocal storm report, Jun 26, 4:14 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 SW LORAINE 48.83N 101.62W
06/26/2018 E1.00 INCH RENVILLE ND TRAINED SPOTTER
HAIL LASTED ABOUT 10 MINUTES UNTIL 505 PM.
ALSO HAD WIND AS HIGH AS 50 MPH AND 1.08
INCHES OF RAIN 15 MINUTES.
&&
JP MARTINLocal storm report, Jun 26, 4:17 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HEAVY RAIN 3 W LORAINE 48.86N 101.63W
06/26/2018 E2.00 INCH RENVILLE ND PUBLIC
PUBLIC REPORTS AROUND 2 INCHES OF RAINFALL
ON HIGHWAY 28. STILL RAINING.
&&
KSSpecial weather statement, Jun 26, 4:23 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
523 PM CDT TUE JUN 26 2018
NDZ017-018-262245-
McKenzie ND-Dunn ND-
523 PM CDT TUE JUN 26 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN AND EAST
CENTRAL MCKENZIE COUNTIES UNTIL 545 PM CDT/445 PM MDT/...
At 523 PM CDT/423 PM MDT/, a strong thunderstorm was located over
Little Missouri State Park, or 13 miles north of Killdeer, moving
east at 30 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Mandaree, Little Missouri State Park and Oakdale.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern and northwestern North Dakota.
LAT...LON 4775 10298 4781 10263 4778 10256 4778 10250
4776 10247 4776 10245 4747 10248 4747 10302
TIME...MOT...LOC 2223Z 257DEG 28KT 4757 10278
JONESSpecial weather statement, Jun 26, 5:12 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Bismarck ND 612 PM CDT TUE JUN 26 2018 NDZ010-011-018-019-021-262345- Mountrail ND-Mercer ND-Ward ND-McLean ND-Dunn ND- 612 PM CDT TUE JUN 26 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WARD... NORTHEASTERN DUNN...NORTHWESTERN MCLEAN...SOUTHEASTERN MOUNTRAIL AND NORTHWESTERN MERCER COUNTIES UNTIL 645 PM CDT/545 PM MDT/... At 611 PM CDT/511 PM MDT/, strong thunderstorms were located along a line extending from near Van Hook Park to 5 miles northeast of Mckenzie Bay Recreation Area to near Dodge. Movement was northeast at 35 mph. Nickel size hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Parshall, Halliday, Plaza, Dodge, Roseglen, Indian Hills Recreation Area, Van Hook Park, Mckenzie Bay Recreation Area, Beulah Bay Recreation Area, Pouch Point Recreation Area, Deep Water Creek Recreation Area, Skunk Creek Bay Recreation Area, White Shield, Twin Buttes, Dakota Waters Recreation Area, Raub and Parshall Bay Recreation Area. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for south central, southwestern, north central and northwestern North Dakota. LAT...LON 4811 10185 4738 10172 4725 10260 4790 10255 TIME...MOT...LOC 2311Z 226DEG 31KT 4791 10232 4767 10230 4732 10228 JONES
Special weather statement, Jun 26, 5:19 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
619 PM CDT TUE JUN 26 2018
NDZ003-004-011-270015-
Bottineau ND-Ward ND-Renville ND-
619 PM CDT TUE JUN 26 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARD...
BOTTINEAU AND RENVILLE COUNTIES UNTIL 715 PM CDT...
At 617 PM CDT, strong thunderstorms were clustered along a line
extending from 5 miles south of Antler to near Kenmare. Movement was
east at 15 mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Mohall, Kenmare, Westhope, Sherwood, Greene, Antler, Tolley, Landa,
Norma, Loraine and Grano.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern North Dakota.
LAT...LON 4886 10075 4852 10175 4864 10213 4900 10193
4900 10120
TIME...MOT...LOC 2317Z 290DEG 14KT 4889 10128 4865 10202
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:07 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 53 min |
| Jun 26, 3:58 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 62 min |
| Jun 26, 4:20 PM MDT | Areal Flood Advisory | BIS | Renville | 3 hr |
| Jun 26, 4:23 PM MDT | Special Weather Statement | BIS | Dunn | 22 min |
| Jun 26, 5:12 PM MDT | Special Weather Statement | BIS | Mercer | 33 min |
| Jun 26, 5:19 PM MDT | Special Weather Statement | BIS | Renville | 56 min |
| Jun 26, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 61 min |
| Jun 26, 5:47 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.